[Skip to Content]
[Skip to Content Landing]
Article
November 1978

Vestibular Toxicity of Gentamicin: Incidence in Patients Receiving Long-term Hemodialysis Therapy

Author Affiliations

From the Departments of Medicine of Harvard Medical School and the Peter Bent Brigham Hospital, Boston. Dr Gailiunas is now with the Southwestern Medical School, Dallas.

Arch Intern Med. 1978;138(11):1621-1624. doi:10.1001/archinte.1978.03630360019012
Abstract

Twenty-three patients on long-term hemodialysis regimens who received gentamicin sulfate were reviewed retrospectively to assess the incidence of ototoxicity and to identify potential risk factors. Dosage of gentamicin sulfate was 1.0 to 1.5 mg/kg intravenously three times weekly. Serum gentamicin levels were monitored in 21 cases. Seven patients developed signs and symptoms of vestibular dysfunction.

Statistically significant differences were found between the ototoxic and nonototoxic groups with respect to age (P <.001), total dose (milligrams per kilogram) (P <.001), and duration of therapy (P <.001). The total dose per kilogram of body weight contributed most heavily to ototoxicity, and regression analysis suggests that the critical cumulative dose is about 17.5 mg/kg. The two groups did not differ with respect to mean peak and valley serum levels.

We conclude that this population is at high risk of developing gentamicin-related vestibular dysfunction specifically when the cumulative dose exceeds 17.5 mg/kg.

(Arch Intern Med 138:1621-1624, 1978)

×